CSN Login
Members Online: 5

side effects of Oxaliplatin

Roxanne_Daoust
Posts: 4
Joined: Jan 2004

Hello,

My mother has colon cancer which has progressed to liver and recently has generalized. The doctor nearly forced her to try this drug Oxiplatin as a last option and the side effects have just been so horrible. First she had the normal effects, numbness to cold, fatigue, etc but this is her third treatment, and she is not only urinating a huge amount of blood but yesturday she became completely blind. This is the first time I have ever written to a support group, I guess this has just become so overwhelming and I need some advice, have these side effects happened to anyone else? She has never had vision problems before so we are not sure what is going on?
Thank you for any insight you may have.

Roxanne

rjchiodi
Posts: 4
Joined: Jan 2004

Hello, Roxanne. My wife is on Oxaliplatin, 5-FU, Leucavorin administered IV and with bollus. She two four week regimens previously to this one in combination with Xeloda, which is a 5-FU precussor taken orally. She experienced all the side effects you mentioned (peripheral neuropathy) excessive problems with cold, but also experienced epidermal sluffing, which was more than likely related to the Xeloda...it is know as hand/foot syndrome and the literature is quite detailed as to the nature of it.

My wife's colon tumor was resectioned and she has not had a return of it so far. It has only been five months since her surgery.

She has not experienced the bleeding that you referenced, nor the excessive urination. However, my wife is 59 1/2 and in atheletic condition, as she was an avid jogger and a vegan.

It may be that her physical condition is protective.

I will check back from time to time to see how you and your mom are doing.

Best of luck to you. Enjoy each day you are given with your mother.

Remember, we are all going to the same address. It is just a matter of time.

Ron

rdelacy
Posts: 1
Joined: Jan 2004

Hello,

I also have colon cancer which progressed to the liver. I am on oxaliplatin and 5FU as well, which is administered every other week over a 3 day period. I am encountering the numbness/tingling in my feet and fingers along with fatigue. I was diagnosed in January 03' and have been taking Oxiplatin since October. As of my last MRI the cancer has not progressed but also has not deminished either. I will not quit and plan on fighting this for years until defeat it.

OneJohnson
Posts: 1
Joined: May 2004

rdelacy:
I am the daughter in law of a colon cancer patient. He was diagnosed almost three years ago, had surgery and chemo/radiation. It took about a year to heal. He has been fine the last 18 months until the doctors found a spot on a lymph node. They chose to do agressive chemo with oxiplatin/zoleda. He took one infusion and three days of zoleda before he vomitted/dirreah uncontrolably. After three days and an IV they admitted him to the hospital. It has been three months now that he has been in. ICU/you name it. Three weeks ago they finally did surgery to find that his entire intestines and stomach were one garbled/fused together mess from the chemo. They removed his entire large intestine and changed the colostomy to an illiostomy. After three weeks, the stomach is still not working and they are using him as a case study. His has not been able to eat for three months. He is out of ICU, trying to regain some leg strength through therapy, but still no signs the gut is working. How can this happen? It is directly related to the chemo! His organs will shut down if he does not have a working stomach/intestinal tract. We don't know what to do anymore. He is in Denver. Any one else know about this drug?

Thanks

Roxanne_Daoust
Posts: 4
Joined: Jan 2004

To Everyone who has replied to my message.
Thank you. I guess you should know that my mother has passed on January 24th. The doctors, during autopsy, declared that unfortunately, the oxioplatin was feeding her cancer instead of stopping it. We are in the greiving process and although I know noboby could have predicted the outcome of this, I am truly upset with the doctor as well as with the Canadian Cancer Society for forcing my mother to take this drug. Perhaps if she would not of taking this drug, she could of seen my little sister graduate, my brother get married and my sisters first child being born all of which are going to happen this summer.
I hate that I feel so much anger, I know that it is better this way ( she doesn't have to suffer anymore, but what about us? Can you beleive that the doctors wanted to use her organs to further explore why the drug fed her cancer. Of course we refused to allow him to touch her, its bad enough that she was truly forced into taking a drug which to me is almost like murder. I know that we, as humans can learn by our mistakes, and only with experiments are we going to find the cure which who knows, may help myself or my children some day, but come on, when a family is greiving, it seems to me that the doctor who made her take this drug, should , for his own safety, stay away from the greiving family for awahile after they are told that the drug they forced on their loved one, was proven to have killed them even faster.

I am truly sorry that I seem so rude, I just cant seem to stop thinking of the day the doctor told my mother that if she did not take the oxaliplatin, she would be admitted and would not be able to see her 6 children and husband during the holidays ( which of course made her take the drug). I miss her so much and nothing will ever bring her back to me, my dad, my siblings or to my children.

Anyway, thank you for your replies to my my original message and please take care of yourselves and your loved ones. Please cherish every moment in life because tommorow may be to late.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network